Alert archive / Illinois / River Flood Warnings in 2015

River Flood Warning 100, NWS Quad Cities, IA

December 24, 2015Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Dec 24, 2015, 10:21 AM CST for Henry County, Rock Island County, Illinois. It took effect at Dec 26, 2015, 12:00 AM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 24, 2015, 10:21 AM CST (16:21 UTC)
In effect from
Dec 26, 2015, 12:00 AM CST
Expired
Dec 29, 2015, 12:00 AM CST
In force
3 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Moline (MLII2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 24, 5:49 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 24, 5:49 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CST THU DEC 24 2015

...AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 331 AM CST THU DEC 24 2015

COLDER AIR HAS INFILTRATED THE CWA ON GUSTY WINDS IN WAKE OF
STRONG SYSTEM... WITH 974 MB SFC LOW JUST NORTH OF LAKE SUPERIOR
EARLY THIS AM. TEMPS ARE RUNNING ANYWHERE FROM 5-15 DEGS
COLDER FROM YESTERDAY AM AT THIS TIME... WITH WIDESPREAD MID 30S.
WRAP-AROUND LOW CLOUDS CONTINUE BEING SHUTTLED ACROSS THE NORTHERN
1/3-1/2 OF CWA WITHIN STRONGER CYCLONIC FLOW... RESULTING IN
PT-MOCLDY SKIES WHILE MAINLY CLEAR SKIES BEING FOUND ACROSS THE
SOUTHERN CWA IN CLOSER PROXIMITY TO WEAK SFC RIDGING OVER THE
MID-MISSISSIPPI VLY. SATELLITE SHOWS FAIRLY IMPRESSIVE AND POTENT
MID LEVEL WAVE TRACKING ACROSS THE CENTRAL PLAINS EARLY THIS AM
WITH MID LEVEL FGEN SNOW BAND STREAKING EASTWARD FROM SOUTHERN NE
THROUGH NORTHERN KS. THIS MID LEVEL WAVE WILL BE SHUTTLED
NORTHEASTWARD INTO GREAT LAKES REGION BY TONIGHT IN STRENGTHENING
SOUTHWEST FLOW ALOFT IN RESPONSE TO DIGGING WESTERN TROUGH.
SYSTEM IS EXPECTED TO WEAKEN/SHEAR AS IT APPROACHES BUT SHOULD
BRING SOME LIGHT RAIN AND SNOW TO PORTIONS OF THE CWA LATER TODAY
INTO THIS EVENING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CST THU DEC 24 2015

POTENT MID LEVEL WAVE OVER THE PLAINS WILL LIFT NORTHEAST REACHING
THE GREAT LAKES TONIGHT. SYSTEM WILL BE ENCOUNTERING INCREASINGLY
CONFLUENT FLOW AS IT APPROACHES AND THUS EXPECTED TO SHEAR/WEAKEN
IN TIME... BUT CHALLENGE ALWAYS PRESENT OF JUST HOW QUICKLY THIS
WEAKENING TREND OCCURS. MODELS GENERALLY SHOW MID LEVEL FGEN AND
WARM ADVECTION PEAKING THROUGH THIS AM TO OUR WEST WITH GRADUAL
DIMINISHING TREND WHILE PASSING THIS AFTN/EVE. MID LEVEL FGEN
GENERALLY FOUND ALONG/N OF HWY 30 NORTH OF WEAK SFC LOW WHERE
THERMAL PARAMETERS AND AID OF EVAPORATIVE COOLING SUPPORTS MOSTLY
ALL SNOW AS PTYPE WITH SOME ACCUMS UP TO AN INCH POSSIBLE ON
GRASSY AND ELEVATED SFCS. SOUTH OF HWY 30 FORCING MAINLY WARM
ADVECTION/ISENTROPIC ASCENT AND EXPECT MORE SPOTTY LIGHTER PRECIP
TO OCCUR LATE AM INTO EARLY EVE BEFORE WANING WITH FCST SOUNDINGS
SHOWING ISOTHERMAL LAYER FROM SOUTH OF HWY 30 THROUGH I-80
SUPPORTING MIX OF PTYPES OF RAIN/SNOW... WHILE ALL RAIN GENERALLY
SUGGESTED NEAR HWY 34 ON SOUTH. PRECIPITATION SHOULD CONTINUE
TO WEAKEN THIS EVE WHILE PULLING NORTH... THEN DRY OVERNIGHT AS
WEAK RIDGING BUILDS IN. WITH AIR AND GROUND TEMPS ABOVE FREEZING
FOR MOST IF NOT/ALL THE PRECIP DO NOT ANTICIPATE ANY TRAVEL ISSUES
ATTIM.

AS FOR HIGHS... WITH SOUTHERLY FLOW BY AFTN AHEAD OF WEAK SFC LOW
FAVORED NEAR WARM SIDE OF GUIDANCE ON HIGHS ESPECIALLY SOUTHERN
1/2 WHERE MORE SOLAR INSOLATION TO START BEFORE INCREASING
CLOUDS. OVERALL... HIGHS LOW TO MID 40S SOUTH HALF TAPERING OFF TO
30S NORTH/NORTHWEST WITH ONCE AGAIN THE TIGHTEST POTENTIAL THERMAL
GRADIENT AND GREATER BUST POTENTIAL ON HIGHS ROUGHLY CID-DBQ NW DUE
TO CLOUDS AND PRECIP. LOWS TONIGHT... WILL DEPEND ON CLOUD TRENDS
AND HAVE CONCERNS THAT COULD SEE LOWER CLOUDS STAY TRAPPED BENEATH
BUILDING INVERSION. THEREFORE... FORECAST TRENDS TOWARD A MORE
PESSIMISTIC MOCLDY AND NUDGED UP LOWS WITH MAINLY AROUND 30 TO 35 NW
TO SE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 331 AM CST THU DEC 24 2015

MAIN FORECAST CONCERN IN THE LONG TERM REMAINS THE SYSTEM ON FRIDAY
NIGHT INTO SATURDAY AND THEN THE SYSTEM MONDAY INTO TUESDAY OF NEXT
WEEK.  IT APPEARS WINTER WILL RETURN TO THE AREA...JUST A LITTLE
TARDY FOR CHRISTMAS.  THE SYSTEM THIS WEEKEND LOOKS TO BE A LOW
IMPACT RAIN EVENT THAT MAY LEAD TO ADDITIONAL RISES ON RIVERS.  THE
SYSTEM NEXT WEEK WILL LIKELY LEAD TO GREATER IMPACTS ACROSS THE
AREA...AND COULD LEAD TO SOME ACCUMULATING SNOW.

ABOVE AVERAGE TEMPS AND PARTLY SUNNY SKIES ARE FORECAST FOR
CHRISTMAS DAY.  A WAVE WILL TRANSVERSE THE UPPER MISSISSIPPI RIVER
VALLEY FRIDAY NIGHT INTO SATURDAY.  ISENTROPIC ASCENT TO THE SOUTH
WITH A COLD FRONT TO THE NORTH LOOKS LIKE THE SQUEEZE PLAY ON
SATURDAY.  IT LOOKS LIKE OUR AREA WILL BE BETWEEN THE TWO AREAS OF
FORCING. MODEL SOUNDINGS DEPICT WEAK LAPSE RATES IN THE MIXED
PHASE REGION SUGGESTING THAT THE LIGHTNING THREAT IS VERY LOW.
DECIDED TO PULL THUNDER WITH CURRENT FORECAST. AT THIS TIME...IT
APPEARS THAT WARM AIR WILL BE IN PLACE SUCH THAT ALL OF THE PRECIP
WILL FALL AS RAIN. MOST AREAS WILL SEE LESS THAN A QUARTER INCH OF
RAIN. SOUTHERN ZONES MAY SEE UP TO HALF AN INCH. THIS RAINFALL
WILL LIKELY AFFECT RIVERS LITTLE.

SUNDAY THE TRENDS IN THE MODELS CONTINUE WITH THE BOUNDARY BEING
FURTHER SOUTH.  KEPT POPS OUT FOR THIS PERIOD.

MONDAY INTO TUESDAY... AGAIN THE MODELS OFFER DIFFERENT SOLUTIONS
WITH THE GFS AND GEM HAVING SUPPORT FROM THE ENSEMBLES.  THE ECMWF
SEEMS TO BE UNREALISTIC WITH THE SFC LOW MOVING DUE NORTH THROUGH
THIS TIME.  IF IT IS OCCLUDING A NEW SFC SHOULD BE FORMING TO THE
EAST.  THAT WOULD BE MORE LIKE THE GEM AND GFS SOLUTION.  WPC MODEL
DIAGNOSTIC DISCUSSION OFFERED THE GFS AS THE BEST SOLUTION AT THIS
TIME.  THIS MEANS THAT THE WE WILL LIKELY BE COLD ENOUGH FOR
ACCUMULATING SNOW.  WHILE I WENT THIS WAY IN THE FORECAST...REALIZE
THE ECMWF ACTUALLY HAS A MIX TURNING TO RAIN FOR US.  THE SYSTEM IS
STILL DYNAMIC AND I WOULD EXPECT SPECIFICS TO CHANGE.  REGARDLESS
THIS SYSTEM STILL LOOKS LIKE IT WILL LEAD TO IMPACTS ACROSS THE AREA
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 542 AM CST THU DEC 24 2015

STRATUS WITH MVFR CIGS WILL PERSIST AT DBQ THROUGH MID AM AND MAY
ALSO DEVELOP DOWN TO CID WITH BOUNDARY AND NW WINDS... BUT
LOWER CONFIDENCE AND THUS KEPT CID VFR THIS AM FOR NOW.
ELSEWHERE... EXPECT VFR CONDITIONS INTO THE AFTN WITH INCREASING
MID/HIGH CLOUDS AHEAD OF A PASSING UPPER LEVEL DISTURBANCE. AREAS
OF LIGHT SNOW WILL LIKELY AFFECT CID/DBQ TERMINALS IN THE
AFTERNOON AND VERY EARLY EVENING WITH MVFR CONDITIONS AND SOME
MINOR ACCUMS POSSIBLE ON ELEVATED/GRASSY SURFACES...WHILE MLI MAY
SEE A PERIOD OF LIGHT RAIN/SNOW MIX. SPRINKLES OR VERY LIGHT
SHOWER MORE ISOLD NEAR BRL AND HANDLED WITH VCSH WORDING. WITH
AMPLE LOW LEVEL MOISTURE AND LIGHT WINDS TONIGHT ANTICIPATE MVFR
TO IFR CONDITIONS IN FOG AND LOW CLOUDS DEVELOPING AT THE TERMINALS.

&&

.HYDROLOGY...
ISSUED AT 301 AM CST THU DEC 24 2015

RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH FELL OVER THE PAST 24
HOURS ACROSS THE FORECAST AREA.

SATURATED SOIL CONDITIONS...NEARLY ALL OF THIS RAINFALL WILL BECOME
RUNOFF LEADING TO THE CONTINUED THREAT FOR MINOR TO MODERATE RIVER
FLOODING...AND RECORD HIGH RIVER LEVELS BY DECEMBER STANDARDS.

ALONG THE MISSISSIPPI...MOST SITES WILL EXPERIENCE RISES THROUGH
THIS WEEK WITH THE PROBABILITY FOR MINOR FLOODING INCREASING BY
THURSDAY.

YET ANOTHER PRECIPITATION EVENT IS LIKELY ON MONDAY. WHILE THE
CURRENT FORECAST HAS THIS AS SNOW...IT COULD STILL BE RAIN.
THUS...THERE IS POTENTIAL FOR RIVER FLOODING THROUGH THE CHRISTMAS
HOLIDAY WEEKEND AND INTO NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...MCCLURE
SHORT TERM...MCCLURE
LONG TERM...GIBBS
AVIATION...05
HYDROLOGY...GIBBS
Hazardous weather outlook, Dec 24, 4:37 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CST THU DEC 24 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS LIKELY THIS AFTERNOON INTO EARLY EVENING OVER
PORTIONS OF EASTERN IOWA MAINLY NORTH OF HIGHWAY 30. MINOR
SNOW ACCUMULATION WILL BE POSSIBLE ON GRASSY AND ELEVATED
SURFACES.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF PRECIPITATION ARE POSSIBLE FRIDAY NIGHT AND
SATURDAY...ALONG WITH EARLY NEXT WEEK. UNCERTAINTY REMAINS WITH
SYSTEM EARLY NEXT WEEK. AT THE CURRENT TIME SNOW IS
FORECAST...HOWEVER THIS COULD CHANGE BACK TO RAIN. THOSE
TRAVELING NEXT WEEK ARE ENCOURAGED TO PAY ATTENTION TO FUTURE
FORECASTS.

ANY ADDITIONAL RAINFALL WILL LIKELY KEEP RIVER LEVELS HIGH AND
COULD LEAD TO ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:21 AM CSTRiver Flood WarningDVNWhiteside4 days

Nearby

River Flood Warnings in Illinois, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.